MAUDE Adverse Event Report: BOSTON SCIENTIFIC CORPORATION ULTRAFLEX ESOPHAGEAL NG; PROSTHESIS, ESOPHAGEAL

BOSTON SCIENTIFIC CORPORATION ULTRAFLEX ESOPHAGEAL NG; PROSTHESIS, ESOPHAGEAL
Model Number M00513840
Medical Device Problem Codes Positioning Problem (3009); Activation Failure (3270)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 03/23/2021
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
(b)(4).The device has been received for analysis.Upon completion of the failure analysis of the complaint device, if there is any further relevant information from that review, a supplemental medwatch will be filed.
 
Event or Problem Description
It was reported to boston scientific corporation on (b)(6) 2021 that an ultraflex esophageal ng proximal covered stent was to be implanted to treat malignant tumors in the middle and lower esophagus during an esophageal stenting procedure performed on (b)(6) 2021.Reportedly, the patient's anatomy was not tortuous and was not dilated prior to stent placement.During the procedure, the stent was fully deployed; however, after deployment, it was observed that the stent moved out of its position.The stent was removed from the patient and it was noted that the lower end of the stent did not completely expand.Another ultraflex esophageal stent was implanted to complete the procedure.There were no patient complications reported as a result of this event.The patient's condition at the conclusion of the procedure was reported to be stable.
 
Event or Problem Description
It was reported to boston scientific corporation on (b)(6), 2021 that an ultraflex esophageal ng proximal covered stent was to be implanted to treat malignant tumors in the middle and lower esophagus during an esophageal stenting procedure performed on (b)(6) 2021.Reportedly, the patient's anatomy was not tortuous and was not dilated prior to stent placement.During the procedure, the stent was fully deployed; however, after deployment, it was observed that the stent moved out of its position.The stent was removed from the patient and it was noted that the lower end of the stent did not completely expand.Another ultraflex esophageal stent was implanted to complete the procedure.There were no patient complications reported as a result of this event.The patient's condition at the conclusion of the procedure was reported to be stable.
 
Additional Manufacturer Narrative
Blocks d4 (lot number, expiration date) and h4 have been updated with additional information received on (b)(6) 2021.Block h6: medical device problem code a1502 captures the reportable event of stent positioning issue.Medical device problem code a150101 captures the reportable event of stent failure to expand.Block h10: an ultraflex esophageal ng proximal release covered stent and delivery system were received for analysis.The stent was returned completely deployed.Visual examination of the returned device found the deployment suture was unraveled.The stent was returned not fully expanded.Functional examination was performed, the stent was submerged into warm water and the stent fully expanded.The outer diameter and the length of the stent were measured, and were found to be within specifications.No other issues to the stent and delivery system were noted.The reported event of stent positioning issue could not be confirmed; the failure occurred during the procedure and it is not possible to replicate in the laboratory of analysis.The reported event of stent failure to expand was not confirmed; the unexpanded stent passed the functional test when the stent was submerged into warm water and the stent fully expanded.Taking all available information into consideration, the investigation concluded that the reported events were likely due to procedural factors.It is possible that the delivery system or the wire were removed from the patient without allowing enough time for the stent to expand and this caused the positioning issue.Therefore, a review and analysis of all available information indicated the most probable cause is adverse event related to the procedure.A review of the manufacturing documentation for this device revealed that no anomalies or deviations related to the event occurred during manufacturing.A labeling review was performed and from the information available, this device was used per the instructions for use (ifu)/ product label.

Brand Name
ULTRAFLEX ESOPHAGEAL NG
Common Device Name
PROSTHESIS, ESOPHAGEAL
Manufacturer (Section D)
BOSTON SCIENTIFIC CORPORATION
300 boston scientific way
marlborough MA 01752
MDR Report Key11664742
Report Number3005099803-2021-01655
Device Sequence Number14177909
Product Code ESW
UDI-Device Identifier08714729716099
UDI-Public08714729716099
Combination Product (Y/N)N
Initial Reporter CountryCH
PMA/510(K) Number
K091816
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source company representative,distri
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 05/17/2021
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date07/12/2020
Device Model NumberM00513840
Device Catalogue Number1384
Device Lot Number0022371085
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer04/12/2021
Initial Date Received by Manufacturer 03/24/2021
Supplement Date Received by Manufacturer04/25/2021
Initial Report FDA Received Date04/14/2021
Supplement Report FDA Received Date05/17/2021
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;
Patient Age83 YR
Patient Weight49